Kentucky, 2005Strong Wind in Kentucky, August 30, 2005
August 30, 2005 · NWS PAH · 13 events in 13 counties and zones
The center of Tropical Depression Katrina, which was once a powerful hurricane along the Gulf of Mexico coast, moved northward across western Kentucky. The center of the depression passed near Hopkinsville around noon.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $288,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The center of Tropical Depression Katrina, which was once a powerful hurricane along the Gulf of Mexico coast, moved northward across western Kentucky. The center of the depression passed near Hopkinsville around noon. Peak wind gusts were generally around 45 MPH. At Hopkinsville, the peak wind gust was 44 MPH as measured at the Fort Campbell observing station. The strong winds were generally along and southeast of a line from Henderson to Madisonville to Mayfield. An unofficial measurement of a wind gust to 72 MPH was reported along the west shore of Kentucky Lake in Calloway County, however, minor damage in the area was not supportive of such strong winds. A couple of docks were dislodged or damaged along a bay near Jonathan Creek. Elsewhere in Calloway County, the road department responded to 32 reports of roads blocked by trees or limbs. Across the entire area affected by strong winds, scattered trees and limbs were blown down, including some across roads and power lines. A few large trees were uprooted in Christian County, which fell in yards and across roads. No structural damage was reported. In the city of Henderson, several trees fell on city streets. Power outages affected over 10,000 utility customers in western Kentucky. In the Henderson and Owensboro region, 6000 customers were affected. 2500 customers lost power in the Kentucky Lake region, 2000 customers lost power in the Pennyrile region (Madisonville to Hopkinsville), and 800 were affected in the Purchase area (west of Kentucky Lake). Widespread power outages were reported in Princeton and Marion.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 29, 8:45 PM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 29, 8:45 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
945 PM CDT MON AUG 29 2005
.DISCUSSION...
WILL NOT BE MAKING ANY SIGNIFICANT CHANGES TO THE FORECAST THIS
EVENING. OUR FORECAST LOOKS TO BE IN LINE WITH THE OFFICIAL HPC
TRACK FORECAST WHICH IS SUPPORTED BY THE 18Z GFS. OVERNIGHT QPF IS
ALSO LOOKS REASONABLE WITH RESPECT TO LATEST HPC QPF. WILL NOT MAKE
ANY CHANGES BASED ON THE 00Z NAM...WHICH IS SLOWER AND FURTHER WEST
WITH THE TRACK OF KATRINA.
WILL MAKE SOME MINOR UPDATES TO THE GRIDS AND TABULAR PRODUCTS FOR
SHORT TERM T/TD TRENDS...BUT WILL ONLY UPDATE THE ZONES TO CLEAN UP
WORDING.
DID JUST SWITCH KPAH...KVWX AND KHPX RADARS INTO THE TROPICAL Z-R
RELATIONSHIP TO PROVIDE BETTER RAINFALL ESTIMATES WITH THE TROPICAL
RAINS ABOUT TO MOVE INTO OUR REGION.
THE FLOOD WATCH WILL CONTINUE. AN UPDATED STATEMENT WILL BE OUT
WITHIN A HALF HOUR.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH UNTIL TUE EVENING.
MO...NONE.
IL...FLOOD WATCH SEIL ALONG/EAST OF I57/I24 UNTIL TUE EVENING.
IN...FLOOD WATCH UNTIL TUE EVENING.
&&
DRS
Hazardous weather outlook, Aug 29, 4:12 AM CST, 20 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
512 AM CDT MON AUG 29 2005
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
512 AM EST MON AUG 29 2005 /512 AM CDT MON AUG 29 2005/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHEAST MISSOURI...WESTERN KENTUCKY...AND SOUTHWEST
INDIANA.
.DAY ONE...TODAY AND TONIGHT
THE CHANCE OF THUNDERSTORMS WILL INCREASE SLOWLY THROUGH TONIGHT
AS KATRINA MOVES TOWARD THE QUAD STATE. THE PRIMARY HAZARDOUS
WEATHER THREAT WILL BE LOCALLY HEAVY RAINS THAT COULD CAUSE
FLOODING PROBLEMS. A FLOOD WATCH IS IN EFFECT FOR SOUTHWEST
INDIANA...WESTERN KENTUCKY...AND SOUTHEAST ILLINOIS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FLOOD WATCH IS IN EFFECT UNTIL TUESDAY EVENING FOR SOUTHEAST
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY...WHERE STORM
TOTALS OF 2 TO 4 INCHES OF RAINFALL ARE POSSIBLE. GENERALLY 1 TO 2
INCHES OF TOTAL STORM RAINFALL IS ANTICIPATED WEST OF THE
WATCH...ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...WITH
THE HEAVIEST AMOUNTS MAINLY ALONG OR EAST OF THE MISSISSIPPI
RIVER. LOCALIZED FLOODING PROBLEMS WILL CONTINUE TO BE THE PRIMARY
HAZARDOUS WEATHER THREAT THROUGH TUESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED FOR FLOODING REPORTS.
Strong Wind, Caldwell
- When
- August 30, 1:00 AM CST to 8:00 AM CST
- Where
- Caldwell forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $40,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.145, -87.868 (the zone’s center; the record gives no point)
Strong Wind, Calloway
- When
- August 30, 1:00 AM CST to 8:00 AM CST
- Where
- Calloway forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.621, -88.272 (the zone’s center; the record gives no point)
Strong Wind, Christian
- When
- August 30, 1:00 AM CST to 8:00 AM CST
- Where
- Christian forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.894, -87.490 (the zone’s center; the record gives no point)
Strong Wind, Graves
- When
- August 30, 1:00 AM CST to 8:00 AM CST
- Where
- Graves forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.723, -88.651 (the zone’s center; the record gives no point)
Strong Wind, Hopkins
- When
- August 30, 1:00 AM CST to 8:00 AM CST
- Where
- Hopkins forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.309, -87.541 (the zone’s center; the record gives no point)
Strong Wind, Lyon
- When
- August 30, 1:00 AM CST to 8:00 AM CST
- Where
- Lyon forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.019, -88.083 (the zone’s center; the record gives no point)
Strong Wind, Marshall
- When
- August 30, 1:00 AM CST to 8:00 AM CST
- Where
- Marshall forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.884, -88.329 (the zone’s center; the record gives no point)
Strong Wind, McLean
- When
- August 30, 1:00 AM CST to 8:00 AM CST
- Where
- McLean forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.529, -87.264 (the zone’s center; the record gives no point)
Strong Wind, Muhlenberg
- When
- August 30, 1:00 AM CST to 8:00 AM CST
- Where
- Muhlenberg forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.216, -87.142 (the zone’s center; the record gives no point)
Strong Wind, Todd
- When
- August 30, 1:00 AM CST to 8:00 AM CST
- Where
- Todd forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.836, -87.179 (the zone’s center; the record gives no point)
Strong Wind, Trigg
- When
- August 30, 1:00 AM CST to 8:00 AM CST
- Where
- Trigg forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.806, -87.873 (the zone’s center; the record gives no point)
Strong Wind, Webster
- When
- August 30, 1:00 AM CST to 8:00 AM CST
- Where
- Webster forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.518, -87.683 (the zone’s center; the record gives no point)
Strong Wind, Henderson
- When
- August 30, 1:00 AM CST to 8:00 AM CST
- Where
- Henderson forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.796, -87.573 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Virginia, August 30, 2005$2.1 million · F1 · 6 events
- Flooding in Ohio, August 30 to 31, 2005$910,000 · 9 events
- Flood in Ohio, August 30 to 31, 2005$325,000 · 1 event
- Strong Wind in Tennessee, August 30, 2005$49,000 · 22 events
- Heavy Rain in Vermont, August 30 to 31, 2005$50,000 · 4 events
- Flash Flooding in Massachusetts, August 30, 2005$35,000 · 4 events
- Strong Wind in Tennessee, August 30, 2005$40,000 · 1 event
- Strong Wind in Tennessee, August 30, 2005$35,000 · 1 event
- Damaging Winds in Maryland, August 30, 2005$30,000 · 60 kt wind · 3 events
- Tornado in North Carolina, August 30, 2005F1 · 1 event
- Tornado in Pennsylvania, August 30, 2005F1 · 1 event
- Tornado in Pennsylvania, August 30, 2005F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473744, 5473745, 5473746, 5473747, 5473748, 5473749, 5473750, 5473751, 5473752, 5473753, 5473754, 5473755, 5473756.